Incense is a material that creates a smell when it is burned. Incense overdose can occur when someone accidentally or intentionally sniffs or swallows liquid incense. Solid incense is not considered poisonous.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Aromatic oils
- Nitrites (including amyl nitrite)
Liquid incense is sold on the Internet under a variety of brand names. It is usually described as a room deodorizer, despite being sold for other purposes. Liquid incense that is breathed in (inhaled) is called a "popper."
- Eyes, ears, nose, and throat
- Blurred vision
- Burning pain in the throat
- Burns to the eye
- Heart and blood
- Difficulty breathing (from breathing in or allergic reaction)
- Nervous system
- Blue skin or fingers
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Breathing tube
- Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
- Fluids by IV
- Medicine (antidote) to reverse the effect of the poison
- Medicines to treat an allergic reaction (diphenhydramine, prednisone)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Abusing liquid incense is as dangerous as taking other illicit drugs.
Reviewed By: A.D.A.M. Editorial Team: David Zieve, MD, MHA, Greg Juhn, MTPW, David R. Eltz. Previously reviewed by Stephen C. Acosta, MD, Department of Emergency Medicine, Portland VA Medical Center, Portland, OR. Review provided by VeriMed Healthcare Network (2/27/2008).